| Article Access Statistics|
| Viewed||1127 |
| Printed||35 |
| Emailed||0 |
| PDF Downloaded||25 |
| Comments ||[Add] |
Click on image for details.
|Year : 2011 | Volume
| Issue : 3 | Page : 491-492
KI Park, JM Chung, JY Kim
Department of Neurology, Inje University, College of Medicine, Seoul Paik Hospital, Seoul, Korea
|Date of Submission||12-Jan-2011|
|Date of Decision||13-Jan-2011|
|Date of Acceptance||20-Jan-2011|
|Date of Web Publication||7-Jul-2011|
K I Park
Department of Neurology, Inje University, College of Medicine, Seoul Paik Hospital, Seoul
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Park K I, Chung J M, Kim J Y. Authors' reply. Neurol India 2011;59:491-2
We appreciated the letter by Malhotra and Garg  and also the several thoughtful commentaries on our case.  "Cerebellopathy" is the most common and presenting feature of metronidazole neurotoxicity. We agree that it was somewhat irrelevant to use the term "encephalopathy" as it generally refers to the condition with altered mental status. Even though the key feature of encephalopathy is altered mental state, it can be associated with other symptoms such as dysarthria, weakness, visual disturbance and ataxia in metronidazole-induced encephalopathy. In the earlier study, of the seven patients included under the diagnosis of metronidazole-induced "encephalopathy," only one patient was in a state of confusion.  From previous literatures, it remains unclear whether the term "encephalopathy" should be used only in the case with altered consciousness or can broadly be applied to the cases with symptoms due to cerebral pathology. Most of the authors have used the term "encephalopathy" for the simplification of disease category for brain toxicity by metronidazole. Nevertheless, when we and others use the rubric encephalopathy, especially in neurotoxicity related to metronidazole, detailed examinations for mental status rather than crude assessment that can reveal the attention or concentration inability as well as orientation and awareness to environments were required because there is an indisputable difference between encephalopathy and cerebellopathy.
Several reports including the report by Capparelli and colleagues  documented the toxic encephalopathy associated with cefixime and other cephalosporins. It is possible that cefixime toxicity might have been
co-existing with metronidazole toxicity in our patient. However, we feel that the total clinical picture and course of the illness cannot be explained by cefixime toxicity. There is paucity of data about cephalosporin-induced encephalopathy, more so with regard to the image characteristics and also the mechanism.
Of interest, follow-up MRI performed after 1 week was of help to investigate the sequential changes of brain toxicity after stopping the offending drug. The first MRI in our case showed variable abnormalities according to the lesion sites, which revealed that dentate nuclei had abnormal signals only in FLAIR imaging, but in neither diffusion-weighted image (DWI) nor the afferent diffusion coefficient (ADC) map. However, splenium of corpus callosum had the abnormalities in both DWI and ADC map, and not in FLAIR. Follow-up image with 1-week interval from the first MRI showed that the splenial lesion was evident on both DWI and FLAIR while the dentate nuclei abnormality disappeared in all the three sequences. Based on these observations, we thought that the brain was sequentially involved in the order dentate nuclei followed by splenium.
| » References|| |
|1.||Malhotra HS, Garg RK. Metronidazole neurotoxicity: Sequential neuroaxis involvement. Neurol India 2011;59:490-1. |
|2.||Park KI, Chung JM, Kim JY. Metronidazole neurotoxicity: Sequential neuroaxis involvement. Neurol India 2011;59:104-7. |
|3.||Kim E, Na DG, Kim EY, Kim JH, Son KR, Chang KH. MR imaging of metronidazole-induced encephalopathy: Lesion distribution and diffusion-weighted imaging findings. AJNR Am J Neuroradiol 2007;28:1652-8. |
|4.||Capparelli FJ, Diaz MF, Hlavnika A, Wainsztein NA, Leiguarda R, Del Castillo ME. Cefepime- and cefixime-induced encephalopathy in a patient with normal renal function. Neurology 2005;65:1840. |